All pain, no gain: Antihistamines found to block benefits of exercise

May 05, 2021
This is another example where seemingly harmless drugs may have some collateral damage with prolonged use. Source: Getty

Apart from being happy and managing your stress as well as possible in this bizarre world, the evidence for the ongoing and profound benefits of exercise (the second best drug on the planet) is enormous. A number of trials have shown clearly that three to five hours a week of moderate exertion reduces your risk for heart disease, cancer, Alzheimer’s disease, depression and diabetes by 30 per cent.

This amount of exercise also reduces osteoporosis by 50 per cent, drops your blood pressure and helps you sleep better. There are no pharmaceutical medications known to man that come anywhere near the enormous benefits of regular exercise.

However, a disturbing paper published in the journal Science Advances in mid-April by a team of researchers from Ghent University and the University of Copenhagen has demonstrated that very commonly used pharmaceutical drugs such as antihistamines may block the short- and long-term benefits of regular exercise.

Antihistamines are commonly used for allergies, and there’s also a different type of antihistamine used for controlling stomach acid for people who suffer varying forms of indigestion. Antihistamines are either Histamine-1 (H1) blockers, the drugs used for common allergies such as hay fever and urticaria, or the other form Histamine-2 (H2) blockers, which are used to modulate stomach acids.

The best-known H2 blockers are Zantac, otherwise known as ranitidine, which has been temporarily withdrawn from the market for the past 12 months because of contamination issues. There are, however, a number of very similar drugs available, which basically work by blocking the H2 receptors in the stomach.

The aforementioned university study was performed on 26 healthy volunteers, who performed 40 minutes of exercise on a stationary bike, as well as a long-term study over six weeks. The results clearly showed that the use of antihistamines resulted in very little improvement in exercise efficiency, blood flow to the muscles during exercise or muscle growth. Thus, you may be putting in the hard yards at the gym and taking these drugs for sound medical reasons, only to find the exercise hasn’t really afforded you any significant benefit.

The bottom line here is that it’s probably best to avoid the continual use of these medications and only take antihistamines when your symptoms are intractable and need significant help. Pharmaceutical medications are very important for many people and before stopping any drugs you should definitely discuss this with your own doctor.

Essentially though, this is yet another example where seemingly harmless drugs may have some collateral damage with prolonged use.

Side note for anti-ulcer medication: The most commonly used anti-ulcer drugs known as the PPIs, such as Nexium, Somac and Pariet, are completely different and have no effect on the histamine receptors and are therefore not relevant to this discussion. But, the PPIs have their own set of problems for people who take them on a regular basis long-term, which includes many aspects of increasing vascular risk. For example, a number of studies have shown a substantially higher heart attack rate in people who regularly take PPIs, and a disturbing increase in the progression to dementia in people who take these over a long period of time. There is also some evidence of an increase in chronic kidney disease, atrial fibrillation and osteoporosis.

IMPORTANT LEGAL INFO This article is of a general nature and FYI only, because it doesn’t take into account your personal health requirements or existing medical conditions. That means it’s not personalised health advice and shouldn’t be relied upon as if it is. Before making a health-related decision, you should work out if the info is appropriate for your situation and get professional medical advice.

What do you think of this finding? Will you scale back your antihistamine use as a result?

Please sign in to post a comment.
Retrieving conversation…
Stories that matter
Emails delivered daily
Sign up